Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Chain conditions in computable rings

Author: Chris J. Conidis
Journal: Trans. Amer. Math. Soc. 362 (2010), 6523-6550
MSC (2000): Primary 03B30, 03D80; Secondary 03F35
Published electronically: July 15, 2010
MathSciNet review: 2678985
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Friedman, Simpson, and Smith showed that, over RCA$ _0$, the statements ``Every ring has a maximal ideal'' and ``Every ring has a prime ideal'' are equivalent to ACA$ _0$ and WKL$ _0$, respectively. More recently, Downey, Lempp, and Mileti have shown that, over RCA$ _0$, the statement ``Every ring that is not a field contains a nontrivial ideal'' is equivalent to WKL$ _0$.

In this article we explore the reverse mathematical strength of the classic theorems from commutative algebra which say that every Artinian ring is Noetherian, and every Artinian ring is of finite length. In particular we show that, over RCA$ _0$, the former implies WKL$ _0$ and is implied by ACA$ _0$, while over RCA$ _0$+B$ \Sigma_2$, the latter is equivalent to ACA$ _0$.

References [Enhancements On Off] (What's this?)

  • 1. Y. Akizuki, Teilerkettenatz und vielfachenkettensatz, Proc. Phys.-Math. Soc. Japan 17 (1935), 337-345.
  • 2. M.F. Atiyah and I.G. MacDonald, Introduction to commutative algebra, Addison-Wesley, Reading, MA, 1969. MR 0242802 (39:4129)
  • 3. A.W. Baur, Rekursive algebren mit kettenbedingungen, Zeits. Math. Logik Grundl. Math. 20 (1974), 37-46. MR 0351781 (50:4269)
  • 4. R.G. Downey, D.R. Hirschfeldt, A.M. Kach, S. Lempp, J.R. Mileti, and A. Montalbán, Subspaces of computable vector spaces, J. Algebra 314 (2007), 888-894. MR 2344589 (2008m:03024)
  • 5. R.G. Downey, S. Lempp, and J.R. Mileti, Ideals in computable rings, J. Algebra 314 (2007), 872-887. MR 2344588 (2008m:03023)
  • 6. D.S. Dummit and R.M. Foote, Abstract algebra, John Wiley & Sons, 1999. MR 2286236 (2007h:00003)
  • 7. H.M. Friedman, S.G. Simpson, and R.L. Smith, Countable algebra and set existence axioms, Ann. Pure and Appl. Logic 25 (1983), 141-181. MR 725732 (85i:03157)
  • 8. -, Addendum to: ``Countable algebra and set existence axioms'', Ann. Pure and Appl. Logic 28 (1985), 319-320. MR 790391 (87f:03141)
  • 9. A. Frölich and J.C. Shepherdson, Effective procedures in field theory, Philosophical Transactions of the Royal Society of London. Series A, Mathematical and Physical Sciences 248 (1956), 407-432. MR 0074349 (17:570d)
  • 10. P. Hájeck and P. Pudlák, Metamathematics of first-order arithmetic (second printing), Perspect. Math. Logic, Springer-Verlag, Berlin, 1998. MR 1748522 (2000m:03003)
  • 11. G. Hermann, Die Frage der endlichen vielen Schritte in der Theorie der Polynomideale, Math. Ann. 95 (1926), 736-738. MR 1512302
  • 12. P. Hingston, Effective decomposition in Noetherian rings, Aspects of Effective Algebra, Upside Down A Book Co., Yarra Glen, Vic., 1981, pp. 122-127. MR 629253 (83a:03040)
  • 13. C. Hopkins, Rings with minimum condition for left ideals, Ann. Math. 40 (1939), 712-730. MR 0000012 (1:2d)
  • 14. C.G. Jockusch and R.I. Soare, $ {\Pi}^0_1$-classes and degrees of theories, Trans. Amer. Math. Soc. 173 (1972), 33-56. MR 0316227 (47:4775)
  • 15. L. Kronecker, Grundzüge einer arithmetischen theorie der algebraischen grössen, J. Reine Angew. Math. 92 (1882), 1-122.
  • 16. S. Lang, Algebra, revised third edition, Springer-Verlag, 2002. MR 1878556 (2003e:00003)
  • 17. H. Matsumura, Commutative ring theory, Cambridge University Press, 2004. MR 879273 (88h:13001)
  • 18. J.B. Paris and L.A.S. Kirby, $ {\Sigma}_n$-collection schemas in arithmetic, Logic Colloquium '77, Stud. Logic Foundations Math., vol. 96, North-Holland, Amsterdam-New York, 1977. MR 519815 (81e:03056)
  • 19. S.G. Simpson, Degrees of unsolvability: A survey of results, Handbook of Mathematical Logic (J. Barwise, ed.), North-Holland (Elsevier), 1977.
  • 20. -, Subsystems of second order arithmetic, Springer-Verlag, 1999. MR 1723993 (2001i:03126)
  • 21. R.I. Soare, Recursively enumerable sets and degrees, Springer-Verlag, 1987. MR 882921 (88m:03003)
  • 22. V. Stoltenberg-Hansen and J.V. Tucker, Computable rings and fields, Handbook of Computability Theory (E.R. Griffor, ed.), North-Holland (Elsevier), 1999. MR 1720739 (2000g:03100)
  • 23. B.L. van der Waerden, Algebra, vol. 1, Springer-Verlag, 1991. MR 1080172 (91h:00009a)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 03B30, 03D80, 03F35

Retrieve articles in all journals with MSC (2000): 03B30, 03D80, 03F35

Additional Information

Chris J. Conidis
Affiliation: Department of Mathematics, University of Chicago, Chicago, Illinois 60637
Address at time of publication: Department of Pure Mathematics, University of Waterloo, Waterloo, Ontario, Canada N2L 3G1

Keywords: Mathematical logic, computability theory, reverse mathematics, ring theory
Received by editor(s): December 1, 2008
Published electronically: July 15, 2010
Additional Notes: The author was partially supported by NSERC grant PGS D2-344244-2007. Furthermore, he would like to acknowledge the helpful input he received from his thesis advisors, R.I. Soare, D.R. Hirschfeldt, and A. Montalbán. He would also like to especially thank J.R. Mileti for suggesting this topic, and A. Montalbán for his help in editing the initial drafts.
Dedicated: This paper is dedicated to the author’s thesis advisors: Robert I. Soare, Denis R. Hirschfeldt, and Antonio Montalbán.
Article copyright: © Copyright 2010 American Mathematical Society

American Mathematical Society